Colorado, 2018Blizzard and Winter Storm in Colorado, February 18 to 20, 2018
February 18 to 20, 2018 · NWS GJT · 14 events in 14 counties and zones
A strong cold front brought widespread snowfall and localized blizzard conditions to much of western Colorado. Snow initially began in southwesterly flow across the high terrain of southwestern Colorado late Sunday night, February 18th, before the front moved through on Monday, February 19th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought widespread snowfall and localized blizzard conditions to much of western Colorado. Snow initially began in southwesterly flow across the high terrain of southwestern Colorado late Sunday night, February 18th, before the front moved through on Monday, February 19th. Travel was severely impacted over the high mountain passes throughout the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 17, 10:47 PM MST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 17, 10:47 PM MST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1047 PM MST Sat Feb 17 2018
.SHORT TERM...(Tonight through Sunday night)
Issued at 330 PM MST Sat Feb 17 2018
Afternoon GOES satellite imagery reveals clear skies across all of
eastern Utah and western Colorado. Some high clouds will drift
southward over northern Utah and northern Colorado this evening
and overnight. As our next storm system approaches from the
Pacific Northwest, a 120 knot jet will dive southward on Sunday.
As temperatures warm and we mix higher during the day on Sunday,
stronger winds are expected across the entire forecast area. Areas
along and to the north of the Tavaputs in northwest Colorado have
been placed under a Wind Advisory given the likelihood for some
gusts in excess of 45 mph during the afternoon hours. Elsewhere
across the western slope, the major weather story on Sunday will
be the mild temperatures. Have nudged highs upward across the
board, with several locations likely approaching or exceeding the
60 degree mark including Canyonlands, Delta, and Cortez.
Increasing cloud cover will likely determine where everyone ends
up on Sunday, but high temperatures should range from 10 to 15
degrees above average. As we saturate the atmosphere from top down
on Sunday evening, light snow will break out in the higher
elevations in the early evening. All current Watch, Warning and
Advisory products begin at 5pm on Sunday evening. Given the mild
temperatures, snow should be limited to the higher terrain to
start this event on Sunday evening with a few isolated showers in
the valleys. Models have backed off somewhat on start times...and
many locations may remain dry until after midnight.
.LONG TERM...(Monday through Saturday)
Issued at 330 PM MST Sat Feb 17 2018
Precipitation coverage will steadily increase through the early
morning hours on Monday. Attention will focus on a frontal
boundary which will track from northwest to southeast through the
day. The best lift and saturation (and thus, chances for heavy
snowfall) will be associated with this frontal passage, which is
easily tracked in 700mb temperature fields. The front will pass
through the eastern Uintas shortly after sunrise, and will stretch
across northwest Colorado, the Tavaputs, and down through Green
River Utah by noon. The progression of the front slows notably
through the day, finally reaching the San Juan mountains by
sunset. From there, this boundary diffuses and stalls over the
Continental Divide. This will lead to an extended period of
moderate snowfall across all mountain ranges on Monday afternoon
and evening. The larger-scale trough is also a bit more sluggish
in this run, keeping a good amount of moisture and lift present in
the mountains through Tuesday morning. As a result, storm total
QPF forecasts have increased slightly in this forecast package.
Confidence has increased enough to support upgrades to Winter
Storm Warnings for the San Juan mountains, as well as the West
Elks and the Grand Mesa. Advisories have been issued for much of
northern Colorado, including the lower elevation regions along the
US 40 corridor which will remain colder and should see a decent
shot of snowfall during the early morning period on Monday. For
specific snowfall totals and timing, see the latest WSWGJT
product.
This storm will wind down gradually through the day on Tuesday as
the slow-moving trough lifts north and eastward. That being said,
all forecast guidance shows lingering moist upslope flow through
much of the day, including several hints at some low-topped
convective banded snowfall. Locations that do see these bands
could pick up several additional inches through the day on Tuesday
even after the bulk of the storm passes, especially given
cold temperatures in the -15 C range at 700mb on Tuesday.
By Wednesday morning, things should finally clear out across the
board with dry westerly flow taking over for the day. Forecast
guidance diverges significantly after Wednesday. The GFS implies
the chance for a moist, southwesterly flow snow event from
Thursday night through Friday. The ECMWF keeps the trough
responsible for that southwesterly flow much farther west, and
suggests a mostly dry forecast from Wednesday until Saturday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1046 PM MST Sat Feb 17 2018
A few high clouds will move across the area but won't pose any
threats to aircraft operations. Some breezy winds are expected
tomorrow afternoon with gusts of 20 to 30 mph being common.
Mountain TAF sites may see a few gusts higher than that.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM Sunday to 8 AM MST Tuesday for
COZ001>003-005-017.
Winter Storm Warning from 5 PM Sunday to 8 AM MST Tuesday for
COZ009-012-018-019.
Winter Storm Watch from Sunday afternoon through Tuesday morning
for COZ004-010-013.
Wind Advisory from 11 AM to 5 PM MST Sunday for COZ001>003.
UT...Winter Weather Advisory from 5 PM Sunday to 8 AM MST Tuesday for
UTZ023-025-028.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGRHazardous weather outlook, Feb 17, 4:56 AM MST, 19 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
456 AM MST Sat Feb 17 2018
COZ001>014-017>023-UTZ022>025-027>029-181200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
456 AM MST Sat Feb 17 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A few snow showers will persist over the divide area of the northern
mountains this morning with only very light accumulations
expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A winter storm is organizing upstream near the Pacific Northwest
and will arrive to portions of the eastern Utah and western
Colorado high country as early as Sunday afternoon. Winds over 40
mph and periods of moderate to heavy snow in the high country
Sunday night through early Tuesday is likely to bring difficult
travel conditions. Winter storm watches are in effect for many
mountain areas during this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Event by event
9 winter weather, 4 winter storm, 1 blizzard. Local standard time, as filed.
Winter Weather, Flattop Mountains
- When
- February 18, 12:00 AM MST to February 19, 12:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 2 to 6 inches with locally higher amounts of up to a foot at the Bison Lake SNOTEL site. Peak wind gusts of 40 to 50 mph resulted in widespread blowing and drifting snow.
Winter Storm, Southwestern San Juan Mountains
- When
- February 18, 10:00 PM MST to February 19, 11:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 6 to 10 inches across the area with up 18 inches measured at the Weminuche Creek SNOTEL site. Localized blizzard conditions with peak wind gusts of 40 to 50 mph at highway level resulted in blowing snow and severe impacts to travel. A peak wind gust of 115 mph was measured on the top of Eagle Mountain. Colorado Highway 550 between mile markers 49 and 92 were closed due to hazardous conditions. This stretch of closed high included Red Mountain, Molas, and Coal Bank Passes.
Winter Storm, Northwestern San Juan Mountains
- When
- February 18, 10:30 PM MST to February 20, 2:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 5 to 11 inches across the area. Localized blizzard conditions occurred. Peak wind gusts on mountain tops ranged from 70 to 80 mph.
Blizzard, Lower Yampa River Basin
- When
- February 19, 12:00 AM MST to 9:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Blizzard conditions with whiteout conditions, snowfall and blowing snow occurred across the area with widespread wind gusts of 35 to 55 mph. Measured snowfall totals only ranged from 2 to 6 inches as the snow was highly wind blown.
Winter Weather, Central Yampa River Basin
- When
- February 19, 2:30 AM MST to February 20, 9:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 3 to 6 inches. Locally higher amounts included 7.5 inches at Hayden and 8 inches at a location 33 miles north of Craig. Wind gusts of 25 to 45 mph produced widespread blowing and drifting snow. A peak gust of 62 MPH was measured at the Meeker Coulter Field Airport.
Winter Weather, Elkhead and Park Mountains
- When
- February 19, 3:00 AM MST to 7:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 3 to 6 inches. Locally higher amounts included 9 inches at the Whiskey Park SNOTEL site. Wind gusts of 20 to 35 MPH with the passage of the cold front resulted in areas of blowing snow and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 19, 3:00 AM MST to February 20, 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 4 to 8 inches across the area. Locally higher amounts included 10 inches at Snowmass Ski Resort. I-70 on Vail Pass was closed Sunday night due to slick and snowpacked roads which resulted in multiple vehicle accidents.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 19, 4:00 AM MST to 11:30 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall totals across the area were estimated to be around 3 inches which was highly wind effected. Wind gusts of 40 to 50 MPH produced widespread blowing and drifting snow, with localized blizzard conditions on Douglas Pass where winds gusted to 70 MPH.
Winter Storm, Grand and Battlement Mesas
- When
- February 19, 5:00 AM MST to February 20, 4:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Blizzard conditions occurred on the top of the Grand Mesa where wind gusts up to 50 MPH were measured. Even stronger winds were likely as some trees were blown down at the top of Powderhorn Ski area. Snow drifts of 2 to 3 feet deep were reported over Highway 65. Snowfall totals generally ranged from 3 to 10 inches across the area. However, the snow was very wind blown and not representative of actual snowfall if the wind had not blown.
Winter Weather, Upper Gunnison River Valley
- When
- February 19, 7:00 AM MST to 11:00 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
Snowfall totals ranged from 2 to 4 inches across the area. Webcams indicated blowing snow, reduced visibilities, and snowpacked roads on Highway 50 over Cerro Summit and Blue Mesa Summit.
Winter Weather, Upper Yampa River Basin
- When
- February 19, 10:00 AM MST to February 20, 8:30 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall totals ranged from 3 to 6 inches across the area. Gusty winds with peak speeds in the 30 to 45 mph range resulted in widespread blowing and drifting snow.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 19, 11:00 AM MST to February 20, 8:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 7 to 12 inches across the area and were very wind blown. Wind gusts of 25 to 45 mph produced widespread blowing and drifting snow. Snow drifts 2 to 3 feet deep occurred on a snowmobile trail near McClure Pass.
Winter Weather, Central Colorado River Basin
- When
- February 19, 12:30 PM MST to February 20, 1:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 2 to 4 inches across the area. Blowing snow occurred with the passage of a snow band Sunday evening with wind gusts of 30 to 40 MPH.
Winter Weather, Debeque to Silt Corridor
- When
- February 19, 3:30 PM MST to February 20, 2:30 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall totals generally ranged from 2 to 6 inches across the area. Blowing snow occurred with the passage of a snow band Sunday evening which led to reduced visibilities with wind gusts of 35 to 45 MPH.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Hail in California, February 18 to 19, 201817 injured · 0.25 in hail · 24 events
- Winter Storm and High Wind in New Mexico, February 18 to 20, 2018$50,000 · 73 kt wind · 17 events
- High Wind and Strong Wind in Nevada, February 18 to 19, 2018$75,000 · 57 kt wind · 2 events
- High Wind in California, February 18 to 19, 2018$60,000 · 56 kt wind · 2 events
- Winter Storm and Winter Weather in South Dakota, February 18 to 20, 201824 events
- Heavy Snow in South Dakota, February 18 to 20, 201813 events
- Heavy Snow in Minnesota, February 18, 201810 events
- Heavy Snow and High Wind in Nevada, February 18, 201886 kt wind · 10 events
- Heavy Snow in Utah, February 18 to 20, 20188 events
- Heavy Snow in Minnesota, February 18 to 19, 20188 events
- Heavy Snow and High Wind in California, February 18 to 19, 2018116 kt wind · 8 events
- Frost and Freeze and Winter Weather in California, February 18 to 23, 20188 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741535, 732423, 732422, 741541, 732425, 732426, 732449, 732438, 732414, 732450, 732442, 732419, 732447, 732446.